Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 177, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Sep 3, 1998, 10:40 AM EDT for Bulloch County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 3, 1998, 10:40 AM EDT (14:40 UTC)
- Expired
- Sep 3, 1998, 11:25 AM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Bulloch County, GA
The radar
The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 11:15 AM EDT | Thunderstorm Wind 50 | Statesboro, GA | Trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 9:45 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 2.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 433 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
533 WUUS1 KCHS 031439 RRA SVRCHS GAC031-031525- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1040 AM EDT THU SEP 3 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BULLOCH COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 1125 AM EDT * AT 1040 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN SOUTH CENTRAL BULLOCK COUNTY NEAR NEVILS....MOVING NORTH AT 45 MPH.. * THE SEVERE THUNDERSTORM WILL BE NEAR... STATESBORO BY 1050 AM GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. RVT/SLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 9:45 AM EDT, 55 minutes earlier.
Area forecast discussion, Sep 3, 9:45 AM EDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 945 AM EDT THU SEP 03 1998 REMNANTS OF EARL CONTINUES TO TRACK NEWD TOWARD SE GEORGIA AND S COASTAL SC. WILL CONTINUE TO EXTRAPOLATE EARLS REMNANTS AS MID SHIFT DID. BASED ON CURRENT SATELLITE...LOOKS LIKE EARL MAY BE MOVING A LITTLE MORE EAST AND A LITTLE FASTER THAN NHC/S TRACK. WE PROBABLY WILL NOT EXPERIENCE ANY SERIOUS FLOODING DOWN HERE WITH THE HIGH FFG. CWF...WINDS ARE BECOMING SE AND SEAS ARE SLOWLY INCRSG. LITTLE CHG ANTICIPATED. JH
In the hours before
Special weather statement, Sep 3, 7:20 AM EDT, 3 hours 20 minutes before
AMZ330-335-350-352-354-374-GAZ087-088-099>101-114>119-137>141- SCZ040-042>045-047>050-031715- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 720 AM EDT THU SEP 3 1998 THE OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CAROLINA: ALLENDALE BEAUFORT BERKELEY CHARLESTON COLLETON DORCHESTER HAMPTON JASPER THE OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN GEORGIA: BRYAN BULLOCH CANDLER CHATHAM EFFINGHAM EVANS JENKINS LIBERTY LONG MCINTOSH SCREVEN TATTNALL ...SEVERE THUNDERSTORMS POSSIBLE TODAY AND TONIGHT... ...LOCALLY HEAVY RAIN POSSIBLE TONIGHT... THE REMNANTS OF HURRICANE EARL IS EXPECTED TO TRACK NORTHEAST ACROSS SOUTHERN GEORGIA AND EASTERN SOUTH CAROLINA LATE TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE OVER THE AREA THROUGHOUT THE DAY. THE CENTER OF EARL WILL MOVE INTO SOUTH CENTRAL GEORGIA THIS AFTERNOON AND INTO SOUTH CAROLINA JUST AFTER MIDNIGHT. EMERGENCY MANAGEMENT AND SPOTTER GROUPS MAY NEED TO BE ACTIVATED LATER TODAY. LISTEN FOR LATER STATEMENTS...WATCHES OR WARNINGS FROM ,THE WEATHER SERVICE. HARRISON
Special weather statement, Sep 3, 7:20 AM EDT, 3 hours 20 minutes before
AMZ330-335-350-352-354-374-GAZ087-088-099>101-114>119-137>141- SCZ040-042>045-047>050-031715- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 720 AM EDT THU SEP 3 1998 THE OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CAROLINA: ALLENDALE BEAUFORT BERKELEY CHARLESTON COLLETON DORCHESTER HAMPTON JASPER THE OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN GEORGIA: BRYAN BULLOCH CANDLER CHATHAM EFFINGHAM EVANS JENKINS LIBERTY LONG MCINTOSH SCREVEN TATTNALL ...SEVERE THUNDERSTORMS POSSIBLE TODAY AND TONIGHT... ...LOCALLY HEAVY RAIN POSSIBLE TONIGHT... THE REMNANTS OF HURRICANE EARL IS EXPECTED TO TRACK NORTHEAST ACROSS SOUTHERN GEORGIA AND EASTERN SOUTH CAROLINA LATE TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE OVER THE AREA THROUGHOUT THE DAY. THE CENTER OF EARL WILL MOVE INTO SOUTH CENTRAL GEORGIA THIS AFTERNOON AND INTO SOUTH CAROLINA JUST AFTER MIDNIGHT. EMERGENCY MANAGEMENT AND SPOTTER GROUPS MAY NEED TO BE ACTIVATED LATER TODAY. LISTEN FOR LATER STATEMENTS...WATCHES OR WARNINGS FROM ,THE WEATHER SERVICE. HARRISON
Local storm report, Sep 3, 9:01 AM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
901 AM EDT THU SEP 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 AM HINESVILLE GA WIND DAMAGE
09/03/98 LIBERTY POWERLINES DOWN.
0630 AM SAVANNAH GA WIND DAMAGE
09/03/98 CHATHAM LIMBS AND POWERLINES DOWN.
0645 AM RIDGELAND SC WIND DAMAGE
09/03/98 JASPER CAR BLOWN OFF THE ROAD.
0650 AM 3E BEAUFORT SC WIND DAMAGE
09/03/98 BEAUFORT TREES DOWN ON ST HELENA
ISLAND
0838 AM BEAUFORT SC TORNADO
09/03/98 BEAUFORT TORNADO SPOTTED BY
EMERGENCY MANAGER.
TRA>ILERS DESTROYED
HOUSE MOVED OFF FOUNDATION
3 MISSING.
HARRISONThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 5:35 AM EDT | Severe Thunderstorm Warning | CHS | Liberty | 50 min |
| Sep 3, 6:00 AM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham | 65 min |
| Sep 3, 11:24 AM EDT | Tornado Warning | CHS | Screven | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.